MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; STENT, ILIAC

W.L. GORE & ASSOCIATES GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; STENT, ILIAC
Catalog Number BXA062901A
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Code Perforation (2001)
Date of Event 05/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of device manufacturing record history confirmed device met pre-release specifications.Engineering evaluation is currently being conducted on the returned device components.Endoprosthesis remains implanted.Instructions for use (directions for use, section g) states, after deploying the endoprosthesis, slowly deflate the balloon manually using the inflation device to ensure proper balloon rewrap / refold.Allow adequate time for the balloon to fully deflate prior to removal.Observe fluoroscopically that the balloon is fully deflated prior to removal.Maintaining proper sheath or guide catheter support, very slowly withdraw the balloon.Observe under fluoroscopy to ensure that the balloon disengages from the stent.If resistance is encountered upon attempted removal, do not force removal, use fluoroscopy and conventional techniques to determine and remedy the cause of resistance before proceeding.The balloon needs to be fully deflated to ensure it disengages fully from the endoprosthesis.While maintaining negative pressure in the balloon and the guidewire position across the treated lesion, carefully remove the delivery catheter from the body through the sheath or guide catheter.Moderate resistance may be felt when the balloon is withdrawn through the introducer sheath.Note: if, during catheter removal, the balloon catches on the leading edge of the introducer sheath, a slight ¿back and forth¿ motion of the catheter may aid in release.If needed, the delivery catheter and the sheath or guide catheter may be removed together as a unit.Excessive or abrupt force during catheter removal may damage the delivery catheter, or introducer sheath.
 
Event or Problem Description
The following was reported to gore: during an abdominal aorta aneurysm procedure, access was made from the femoral artery.An endologix ovation device was placed in the main body, and a gore® viabahn® vbx balloon expandable endoprosthesis was deployed to preserve perfusion in a slightly stenosed renal artery.As reported, three additional devices were deployed and delivery catheters were removed from same femoral access with no issues.After deployment of the vbx device, the deflated balloon and catheter were being removed when the balloon became stuck and could not be withdrawn through the 7fr cook sheath.A cut down was done at the brachial artery and the vbx balloon and catheter were removed from the arm.The patient tolerated the procedure and was reported to be recovering well.
 
Additional Manufacturer Narrative
B5 - event description was updated.H6 - code 213: the returned device was identified to be 6 x 29 x 800 mm configuration.The endoprosthesis had been deployed but the delivery catheter remained in an introducer sheath.The sheath was not evaluated as it is not a gore product.The catheter shaft was able to be manipulated within the introducer sheath.The cover material was separated and detached from the balloon.The catheter was kinked at the hub joint.Based on the device examination performed and the information available, no manufacturing anomalies were identified to which the event could be definitively attributed.
 
Event or Problem Description
Additional information from the physician was obtained.The balloon catheter may have encountered an ovation aaa device strut, causing damage to the vbx device during withdrawal.The gore® viabahn® vbx balloon expandable endoprosthesis (lot #18674112) that was advanced from the arm through the 7fr cook sheath was the only one that encountered issues during the withdrawal of delivery catheter.The four implanted vbx devices had different entry points.They were not all advanced from the same entry points as stated in original description.

Brand Name
GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
STENT, ILIAC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8651792
Report Number2017233-2019-00378
Device Sequence Number13996496
Product Code NIO
UDI-Device Identifier00733132637461
UDI-Public00733132637461
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/09/2021
Device Catalogue NumberBXA062901A
Device Lot Number18674112
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/29/2019
Supplement Report FDA Received Date06/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient Weight78